Clonazepam (Klonopin) Withdrawal Symptoms

I ran out of Clonazepam about mid-January, due to a confluence of circumstances that prevented me from getting it shipped down to Costa Rica. It was nobody’s fault but my own: I should have renewed the prescription earlier. Instead, I waited until after the Christmas holiday. When I finally did get around to calling the pharmacy and arranging a refill, I realized I was not going to be able to take it with me on my return flight to Costa Rica. As a result, a series of other delays compounded the situation, ultimately leaving me without Clonazepam for about 10 days. I exhausted my supply about January 8th (after literally cutting the tiny tablets in half to ration the medication), and did not take a regular dosage again until the 18th.

What did the withdrawal feel like? Generally speaking, I really felt out of it. I was not my normal self. There was no physical pain or debilitating mental side effects; however, there were a number of small withdrawal symptoms that became very annoying. Here’s a short list roughly in the order they occurred.

  1. Irritability – After being without Clonazepam for about 2 or 3 days, I became irritable and more moody than usual. I was easily frustrated with some of the mundane rituals of day-to-day life, and didn’t have much will power. I lost interest in work and found myself constantly checking – and the re-checking – my email, hopefully to get notice that some of my internet domain names sold. Unfortunately they did not, so I became obsessive-compulsive about trying to find quick, self gratifying experiences instead of sitting down and working like normal.
  2. Pulsing Sensation – By day 4, I felt an odd pulsing sensation in my head. It sort of felt like someone was giving me a little too much electricity, and the surge was not being absorbed properly. Gradually, this sensation came over the rest of my body. I experience the same feelings whenever I’m off Effexor for long periods of time.
  3. Insomnia – This was by far the most dramatic withdrawal effect. Starting about day 6, I could not sleep at all, no matter how hard I tried. I simply laid in bed trying to relax myself, but instead my mind started running at 100 miles per hour. Sometimes I would be able to get a couple hours rest after rolling around in bed for 4-6 hours. This brief siesta was not enough. I usually go to bed at 2 AM, and the lack of Clonazepam in my system meant I didn’t get to sleep until 6-7 AM. The insomnia was extremely frustrating and made me even more irritable. I stopped exercising and started self medicating with food. I took naps at odd hours after resigning myself to the fact that I would not have a productive day after 2-3 hours rest. This was probably the worst withdrawal symptom.
  4. Loss of Interest – When combining the irritability, insomnia, and “pulsing sensation” I gradually lost interest in doing anything. I didn’t work, exercise, or cook good meals. I opted for quick fixes of food, TV, and relaxation opposed to pushing myself towards having a productive day.
  5. “Blinky Eyes”/Tired Eyes – My eyes became tired very easily. If I was watching TV or using the computer, I felt myself blinking too much, sometimes blinking on purpose in a desperate attempt to rejuvenate my visual stamina. I couldn’t sit at the computer or watch TV for more than 30 minutes, activities which I normally do for hours at a time. I tried moisturizing eye drops to no avail. They worked for a couple minutes, and then the “Blinky Eyes” returned. Not having any endurance to watch TV or surf the web contributed to even more irritability.
  6. Extremely Vivid Dreams – When I usually take Clonazepam, it settles my mind and puts me to sleep for the night. I have a normal sleep cycle and occasionally wake up remembering my dreams. Without the Clonazepam, what sleep I did get was full of very vivid dreams. I would wake up moving around, talking, or yelling. Sometimes I woke up sweaty. I realize these types of somatic disturbances are experienced by everyone, but they seemed more pronounced to me while I was off Clonazepam. I usually don’t wake up moving around in my bed, nor do I mistake dreams for reality. Without Clonazepam, my mind seemed to get confused and thrown completely off its rails.

Once I finally did get my shipment of Clonazepam, I’m happy to report everything returned to normal almost immediately. My first dosage back on Clonazepam put me right to sleep, made me less moody, allowed my eyes to tolerate the TV/Computer screen much longer, and improved my interest in life again. Instead of eating cereal for breakfast, lunch, and dinner, I began cooking regular meals. Daily routines slowly fell back into place.

My only other alternative to waiting in this situation would have been to find a psychiatrist where I live in Costa Rica, and hope to get a prescription for Clonazepam the same day. I didn’t feel comfortable doing this because I felt the doctor would want a recitation of my whole mental health history, which does nothing for me but open old wounds.

In reality, though, I really can’t spend 10 days not sleeping or working again. It makes sense to see a doctor and get a backup plan in place, so that any future shortages of Clonazepam can be mitigated. Overall, the withdrawal process wasn’t excruciating, but it did interrupt my life significantly. Having a routine helps me, and without Clonazepam, I can’t function.

*NOTE: Clonazepam is a controlled substance in the USA. Always use as prescribed by your doctor.

Make sure you always have a backup plan in case you run out of meds!